Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2016, 2:45 PM MST for Gila County, Navajo County, Arizona. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2016, 2:45 PM MST (21:45 UTC)
- Expired
- Aug 15, 2016, 3:00 PM MST
- In force
- 15 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 94 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:52 PM MST | HAIL 0.88 | 1 Nnw Cibecue, AZ | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 3044 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WUUS55 KFGZ 152145 SVRFGZ AZC007-017-152200- /O.NEW.KFGZ.SV.W.0049.160815T2145Z-160815T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 245 PM MST MON AUG 15 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILA COUNTY IN EAST CENTRAL ARIZONA... NAVAJO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 300 PM MST * AT 245 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CIBEQUE...OR 27 MILES SOUTHWEST OF SHOW LOW...AND MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... FORT APACHE RESERVATION AND CIBECUE. THIS INCLUDES HIGHWAY 60 BETWEEN MILE MARKERS 302 AND 313. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3407 11054 3408 11037 3386 11023 3386 11064 TIME...MOT...LOC 2145Z 355DEG 23KT 3401 11045 $$ RR
2 follow-up statements
515 WWUS55 KFGZ 152153 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 253 PM MST MON AUG 15 2016 AZC007-017-152200- /O.CON.KFGZ.SV.W.0049.000000T0000Z-160815T2200Z/ GILA AZ-NAVAJO AZ- 253 PM MST MON AUG 15 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR GILA AND NAVAJO COUNTIES... AT 252 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CIBECUE...OR 29 MILES SOUTHWEST OF SHOW LOW...MOVING SOUTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... FORT APACHE RESERVATION AND CIBECUE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3407 11054 3408 11037 3386 11023 3386 11064 TIME...MOT...LOC 2152Z 355DEG 23KT 3396 11044 $$ RR
278
WWUS55 KFGZ 152200
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 15 2016
AZC007-017-152210-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-160815T2200Z/
GILA AZ-NAVAJO AZ-
300 PM MST MON AUG 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3407 11054 3408 11037 3386 11023 3386 11064
TIME...MOT...LOC 2157Z 355DEG 23KT 3396 11044
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:31 AM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 15, 9:31 AM MST, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 931 AM MST MON AUG 15 2016 .SYNOPSIS...Expect a low to mid grade monsoon weather pattern through the coming week with daily chances for showers and thunderstorms. Shower activity will favor the higher terrain. Temperatures will remain within a few degrees of normal through the week. && .UPDATE...The latest RAP analysis indicates the highest PWAT values slowly nosing northward into southern Yavapai county. This combined with increasing instability should allow for convective initiation to begin over Yavapai county around 11am, then across the Mogollon Rim an hour or two later. Updated the forecast to increase the temporal resolution of POPS/Wx based on the latest hi-res model solutions. Otherwise, the remaining forecast elements are in good shape. The updated products have been sent. && .PREV DISCUSSION /343 AM MST/....Moisture is expected to increase slightly over the area today while temperatures aloft decrease slightly. This is in response to a weak area of low pressure moving into southern Nevada by this afternoon. These factors should lead to a slight uptick in shower and thunderstorm activity as compared to Sunday. Activity will favor the higher terrain of northern Arizona, particularly along the Mogollon Rim. Similar conditions can be expected on Tuesday. Moisture values look to remain near climatology for this time of year through the remainder of the week with a week trough of low pressure persisting over the western states. This should result in near climatological precipitation chances and near average temperatures through the week. With higher moisture values remaining just to our south over the southern deserts and a general southerly flow through midweek, we'll have to watch for short term moisture influxes that will affect daily rain chances. For now, made very few changes to the extended forecast. Forecast confidence decreases by Friday into next weekend as recent model runs suggest the possibility of drier air moving into northern portions of the state. && .AVIATION...For the 18Z package...Isolated to scattered thunderstorms can be expected mainly between 18z-01z today, primarily along and south of the Mogollon Rim. Expect bases from 6-8kft agl in any convection, otherwise, VFR conditions through the period. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/MCS AVIATION...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 15, 1:23 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 123 PM MST MON AUG 15 2016 AZZ008-015-037-038-152045- OAK CREEK AND SYCAMORE CANYONS AZ- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- WESTERN MOGOLLON RIM AZ- 123 PM MST MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 145 PM MST... AT 122 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERKINSVILLE...OR 17 MILES EAST OF CHINO VALLEY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARKDALE...PAGE SPRINGS...COTTONWOOD--VERDE VILLAGE... DEAD HORSE RANCH STATE PARK AND TUZIGOOT NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3500 11193 3474 11187 3476 11225 3487 11226 TIME...MOT...LOC 2022Z 259DEG 25KT 3483 11217 RR
Special weather statement, Aug 15, 2:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 207 PM MST MON AUG 15 2016 AZZ016-018-152130- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 207 PM MST MON AUG 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...COCONINO AND NAVAJO COUNTIES UNTIL 230 PM MST... AT 207 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOREST LAKES...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIRPLANE FLAT CAMPGROUND...BLACK CANYON RIM CAMPGROUND...CANYON CREEK FISH HATCHERY AND GENTRY CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3426 11083 3435 11078 3432 11050 3409 11063 TIME...MOT...LOC 2107Z 299DEG 21KT 3428 11075 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:23 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Aug 15, 2:07 PM MST | Special Weather Statement | FGZ | Gila | 23 min |
| Aug 15, 2:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Aug 15, 4:07 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.